The Melanoma Nursing Initiative – Home › Forums › Immunotherapy › Side-effect management › Cardiac side effects of ICIs › Reply To: Cardiac side effects of ICIs
This is a great question and until recently, the concept of cardiotoxicity was under appreciated.
As you know, ICIs are associated with numerous toxicities related to underlying immune dysfunction as a result of the mechanism of action. So, it should be no surprise that cardiac toxicity could be seen. Though rare, cardiotoxicity is something that must be on the radar of providers caring for patients receiving these agents as fatal cases of myocarditis and pericarditis have been seen.
Diagnosis can be difficult. Fatigue and edema can be early symptoms, but notably, typical cardiac workup can be negative!! CPK and troponins should be checked in anyone suspected of cardiotoxicity. If elevated, this should not be ignored. It is important to note that in the literature, as well as in our clinic, we have seen patients undergo cardiac cath for suspected cardiotoxicity, and be told they had a negative test (for ischemia). The inflammation often occurs in and around the heart, and not necessarily in coronary arteries; that is why CPK and troponins are so important.
Cardiac ECHO or MUGA scan can show decreased EF, or LV hypertrophy. You don’t want to miss those changes, however subtle. Cardiac biopsy is often necessary for diagnosis.
Nurses can improve patient safety with identification of patients whom might be at greater risk including those with pre-existing cardiac issues, patients with cardiac metastases, and patients whom have received prior cardiotoxic cancer therapies (including targeted therapies) including radiation in the area of the heart.
Recognition of symptoms and prompt initiation of steroids and consultation with cardiology to-manage are key to decreasing morbidity and mortality.